Acute Anaphylaxis

Case study

Acute Anaphylaxis

A forty year old man presented at A&E with significant lip swelling. Over the next 20 minutes whilst in the waiting room he developed itching on his face and hands, increasing breathlessness and chest tightness. When monitored his blood pressure had dropped and his oxygen saturation had fallen to 88%. His wife, who was with him, mentioned that he had a known allergy to bananas but that this hadn’t provided him with any major problems previously as he had avoided eating them. When the doctor asked what he had been doing immediately before feeling ill she replied that he had been blowing up balloons at their daughter’s birthday party.

What do you think is causing this man’s symptoms

It is possible that bananas or latex may have caused this anaphylaxis reaction

The man was presenting with the classical signs of anaphylaxis which is an acute allergic reaction affecting many parts of the body that results from IgE antibodies activating mast cells to release chemicals called histamines and leukotrienes. The cause of the allergic response is uncertain at this time although he has a preexisting allergic sensitivity to bananas and had been blowing up balloons immediately prior to becoming ill so latex may be a consideration.

What course of actions might you take?

The man was given oxygen via a mask to increase his blood oxygen levels

The first course of action was to alleviate the patient’s immediate symptoms. The man was given oxygen via a mask to increase his blood oxygen levels and he was given an injection of adrenalin that reversed the drop in blood pressure and decreased airway obstruction. In addition, he was given an injection of anti-histamine drugs to stop mast cell activity. Finally, the patient was given anti-inflammatory drugs and intravenous fluid to increase circulating blood volume.

After the patient’s condition had stabilised, the doctor tried to find out what substance had caused the reaction. It was agreed that a skin prick test would not be advisable in this case as exposing the patient again to the allergen could cause another anaphylactic response. Instead, a sample was sent to the immunology laboratory to test for latex and banana specific IgE levels using the IMMUNOCAP method. The results of this test revealed the presence of IgE specific for bananas and very high levels for latex.

What action should the patient take after being advised of their sensitivity to Latex in addition to banana?

An Epipen can be used to inject adrenaline to reverse the effects of an anaphylactic response

In retrospect the sensitivity to latex is understandable, as allergies to latex are known to cross-react with certain foodstuffs that contain latex such as Bananas, Avocado, Apricot, Chestnut, Kiwi, Passion fruit, and Pears. Given this diagnosis the patient was told to avoid exposure not only to latex but the known cross-reactive foodstuffs. He was also equipped with an Epipen so that if he had an accidental exposure, in the future, that brought about an anaphylactic response, he could inject himself with adrenaline.